Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 13, NWS Wakefield, VA

April 30, 1995City of Virginia Beach, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 30, 1995, 2:13 PM EDT for City of Virginia Beach, Virginia. It was in force for 62 min.

The area

The counties it named.

The facts

Issued
Apr 30, 1995, 2:13 PM EDT (18:13 UTC)
Expired
Apr 30, 1995, 3:15 PM EDT
In force
62 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County City of Virginia Beach, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 1995-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 1995-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 301814
SVRAKQ
VAC810-810-301915-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
213 PM EDT SUN APR 30 1995
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST VIRGINIA THE INDEPENDENT CITIES OF
 
   ...CHESAPEAKE...VIRGINIA BEACH
 
AND THE ADJACENT WATERS OF THE CHESAPEAKE BAY...
AND THE ADJACENT ATLANTIC COASTAL WATERS...
 
AT 215 PM...WEATHER SEVRVICE RADAR DETECTED A SEVERE THUNDERSTORM OVER
NORTHEAST NORTH CAROLINA. THIS STORM IS MOVING TO THE NORTHEAST AT 20
MPH AND WILL ENTER SOUTHEAST CHESAPEAKE AND SOUTHERN VIRGINIA BEACH
COUNTIES BY 230 PM.
 
THIS STORM WILL LIKELY PRODUCE STRONG WIND IN EXCESS OF 55 MPH...
LARGE HAIL...AND HEAVY DOWNPOURS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEApVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
KELLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 10:08 AM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 30, 10:08 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1009 AM EDT SUN APR 30 1995

WBC DELTAS...
POPS...TODAY AND TONIGHT...REMOVE MENTION OF /POSSIBLE/.

RDU DELTAS...
POPS...TODAY AND TONIGHT...REMOVE MENTION OF /CHANCE/.

DISCO:
ERLY AM DATA ANALYS DEPICTNG DBL BARRL LO CNTRS OVR ERN KY...W/WRM
FRNT XTNDNG INTO CNTRL VA. 850/700 WAA GENERATNG SHOWERS AND TRWS
OVR NE SECTIONS OF CWA. OHP ABOUT ONE INCH PER HOUR...STP SINCE 07Z
OF 1.9 IN NARROW BAND FM SW OF RIC TO SBY. MOVEMENT TO NE AT 30-40
KTS.

UA DATA FAVORS LO TOP...ELEVATED CONVECT NORTH OF BNDRY. WK 500 S/W
MAY BRING ENUF COOLING TO DESTABILIZE AMS AND PRODUCE ISOLTD EMBEDD
CONVECT THRU 18Z EAST OF RIC-AKQ LINE. AT PRESS TIME...SUN DIMLY VIS
AT AKQ.

NOWCAST...
MAIN AREA OF PRECIP CONT TO AFFECT NE CWA. ECHO TRAINNG OVR
CHESTERFIELD...HENRICO...AND NEW KENT WILL BEAR WATCHNG. UA DATA
DOES NOT FAVOR SVR TRW WITH LIMITED SHR PROFILE AND MID LEVL CAPS.

EVENING...
WRM SECTOR MOVS ACROS SRN CWA WITH -4 LIS OVR NE NC. UPSTREAM DRY
PUNCH AT 700 OVR-RIDNG JUICY LOLVLS WILL PRODUCE VIVID PUP DISPLAYS.
ELSEWHERE...LI BELO 0 OVR MOST OF CWA BUT W/OUT STRNG DYNAMICS...
ONLY ISOLD CONVCTN AT THIS TIME.

FFS MAYN BE REQ OVR AREAS RECEIVNG TRWS WHERE HVIEST RNFL HAS FALLN
THIS MORNING.

JK

In the hours before

Special weather statement, Apr 30, 9:09 AM EDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
909 AM EDT SUN APR 30 1995

...LOCALLY HEAVY RAINS CONTINUE ACROSS CENTRAL VIRGINIA AND NORTHERN
VIRGINIA...

AT 855 AM...WEATHER SERVICE RADAR INDICATED WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY ACROSS CENTRAL AND NORTHERN VIRGINIA. THE
HEAVIEST RAIN WAS FALLING OVER NEW KENT COUNTY AND PORTIONS OF THE
MIDDLE PENINSULA AND NORTHERN NECK. OTHER STORMS WITH HEAVY RAIN
WERE LOCATED OVER THE MARYLAND COUNTIES ON THE DELMARVA PENINSULA.
ALL AREAS OF PRECIPITATION WERE MOVING TO THE NORTHEAST AT 30 TO 40 MPH.

RADAR DERIVED PRECIPITATION ESTIMATES CONTINUE TO INDICATE THAT
BETWEEN ONE-HALF /0.50/ TO ONE /1.00/ INCH OF RAIN HAS FALLEN OVER
PORTIONS OF RICHMOND...NORTHUMBERLAND...AND WESTMORELAND COUNTIES DURING
THE PAST HOUR.

THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY
RAINFALL DURING THE NEXT HOUR AS THEY HEAD NORTHEAST ACROSS THE MIDDLE
PENINSULA...NORTHERN NECK...NORTHERN PORTIONS OF THE CHESAPEAKE
BAY...AND THE DELAMRVA.

MOTORISTS ARE URGED TO USE EXTREME CAUTION IF DRIVING THIS MORNING. BE
ON THE LOOKOUT FOR PONDING OF WATER ON ROADWAYS...AND REDUCED
VISIBILITIES IN HEAVY DOWNPOURS.

FOR THE LATEST IN WEATHER INFORMATION...STAY TUNED TO NOAA WEATHER TES.
RADIO....OR YOUR LOCAL RADIO AND TELEVISION STATIONS.

KELLER
Special weather statement, Apr 30, 10:28 AM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1028 AM EDT SUN APR 30 1995

...LOCALLY HEAVY RAINS CONTINUE OVER NORTHEAST VIRGINIA AND
THE SOUTHERN DELMARVA PENINSULA...

AT 1025 AM...WEATHER SERVICE RADAR INDICATED WIDESPREAD SHOWER AND
ISOLATED THUNDERSTORM ACTIVITY ACROSS NORTHEREAST VIRGINIA AND THE.
THE DELMARVA PENINSULA. HEAVIEST RAIN WAS FALLING OVER NEW KENT COUNTY...
AND PORTIONS OF THE MIDDLE PENINSULA...NORTHERN NECK...AND THE DELMARVA
PENINSULA. ALL AREAS OF PRECIPITATION WERE MOVING TO THE NORTHEAST AT 30
TO 40 MPH.

RADAR DERIVED PRECIPITATION ESTIMATES CONTINUE TO INDICATE THAT
BETWEEN ONE-HALF /0.50/ TO ONE /1.00/ INCH OF RAIN HAS FALLEN OVER
PORTIONS OF KING WILLIAM ...KING AND QUEEN...AND MIDDLESEX COUNTIES
DURING THE PAST HOUR.  SINCE 3 AM...THE HEAVIEST RAIN HAS FALLEN ALONG A
LINE FROM CHESTERFIELD COUNTY TO NORTHUMBERLAND COUNTY IN VIRGINIA...
WHERE SOME AREAS HAVE RECEIVED CLOSE TO TWO /2.00/ INCHES.
MOTORISTS ARE URGED TO USE EXTREME CAUTION IF DRIVING THIS MORNING. BE
ON THE LOOKOUT FOR PONDING OF WATER ON ROADWAYS...AND REDUCED
VISIBILITIES IN HEAVY DOWNPOURS.

FOR THE LATEST IN WEATHER INFORMATION...STAY TUNED TO NOAA WEATHER TES.
RADIO....OR YOUR LOCAL RADIO AND TELEVISION STATIONS.

KELLER
Special weather statement, Apr 30, 11:21 AM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1120 AM EDT SUN APR 30 1995

...LOCALLY HEAVY RAINS CONTINUE TO FALL OVER NORTHEAST VIRGINIA AND
THE SOUTHERN DELMARVA PENINSULA...

AT 1120 AM...WEATHER SERVICE RADAR INDICATED WIDESPREAD SHOWER AND
ISOLATED THUNDERSTORM ACTIVITY OCCURING OVER PORTIONS OF THE MIDDLE
PENINSULA...NORTHERN NECK...AND THE DELMARVA PENINSULA.

EAST OF THE CHESAPEAKE BAY...THE HEAVIEST RAIN WAS FALLING OVER THE
TOWN OF KING WILLIAM IN KING WILLIAM COUNTY...AND OVER SOUTHERN ESSEX
AND NORTHERN MIDDLESEX COUNTIES.

ON THE DELMARVA...THE RAIN WAS HEAVIEST OVER THE TOWNS OF PRINCESS ANN
AND CRISFIELD IN SOMERSET COUNTY. AN ISOLATED THUNDERSTORM WAS MOVING
INTO NORTHAMPTON COUNTY VIRGINIA NEAR THE TOWN OF CAPE CHARLES.

ALL OF THE PRECIPITATION WAS MOVING TO THE NORTHEAST AT 30 TO 40 MPH.

RADAR DERIVED PRECIPITATION ESTIMATES INDICATE THAT BETWEEN ONE-HALF
/0.50/ TO ONE /1.00/ INCH OF RAIN HAS FALLEN OVER PORTIONS OF MIDDLESEX
AND LANCASTER COUNTIES DURING THE PAST HOUR. SINCE 3 AM...THE HEAVIEST
RAIN HAS FALLEN ALONG A LINE FROM CHESTERFIELD COUNTY TO NORTHUMBERLAND
COUNTY IN VIRGINIA... WHERE CENTRAL SECTIONS KING WILLIAM...KING AND
QUEEN...AND ESSEX COUNTIES HAVE RECEIVED ALMOST /2.00/ INCHES.

MOTORISTS ARE URGED TO USE EXTREME CAUTION IF DRIVING THIS MORNING AND
EARLY AFTERNOON. BE ON THE LOOKOUT FOR PONDING OF WATER ON ROADWAYS
...AND REDUCED VISIBILITIES IN HEAVY DOWNPOURS..

FOR THE LATEST IN WEATHER INFORMATION...STAY TUNED TO NOAA WEATHER
RADIO....AND YOUR LOCAL RADIO AND TELEVISION STATIONS.

KELLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 12:31 PM EDTSevere Thunderstorm WarningAKQAccomack, Northampton29 min
Apr 30, 3:24 PM EDTSevere Thunderstorm WarningAKQGloucester, Mathews62 min
Apr 30, 3:52 PM EDTSevere Thunderstorm WarningAKQAccomack, Northampton68 min
Apr 30, 4:10 PM EDTSevere Thunderstorm WarningAKQAccomack, Northampton40 min
Apr 30, 5:26 PM EDTSevere Thunderstorm WarningAKQIsle of Wight49 min
Apr 30, 5:45 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Suffolk45 min
Apr 30, 5:45 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake45 min
Apr 30, 5:45 PM EDTSevere Thunderstorm WarningAKQCity of Hampton45 min
Apr 30, 6:08 PM EDTSevere Thunderstorm WarningAKQCity of Virginia Beach52 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.